Narrow Results Clear All
- Communication Improvement 4
- Culture of Safety 2
- Education and Training 6
- Error Reporting and Analysis 5
- Human Factors Engineering 14
- Legal and Policy Approaches 5
- Logistical Approaches 2
- Policies and Operations 1
- Quality Improvement Strategies 15
- Specialization of Care 2
- Technologic Approaches 8
- Device-related Complications 1
- Discontinuities, Gaps, and Hand-Off Problems 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 21
- Nonsurgical Procedural Complications 2
- Surgical Complications 1
- Health Care Executives and Administrators 16
Health Care Providers
- Nurses 3
- Non-Health Care Professionals 5
- Patients 10
Search results for "Newspaper/Magazine Article"
- Newspaper/Magazine Article
- Look-Alike, Sound-Alike Drugs
Safety enhancements every hospital must consider in wake of another tragic neuromuscular blocker event.
ISMP Medication Safety Alert! Acute Care Edition. January 17, 2019;24.
This newsletter article reports on the findings of a government investigation into the death of a patient during a positron emission tomography scan. A neuromuscular blocking agent was mistakenly administered instead of an anti-anxiety medication with a similar name. The investigation determined various individual and system failures that contributed to the incident, such as misuse of automated dispensing cabinets, wrong picklist medication selection, workarounds of override protections, and lack of patient monitoring. Recommendations for preventing similar incidents include use of barcoding verification, automated dispensing cabinet stocking changes, and labeling improvements.
ISMP Medication Safety Alert! Acute Care Edition. November 29, 2018;23:1-6.
Look-alike and sound-alike medications present a recurring threat to patient safety. This newsletter article summarizes an analysis of reported drug name confusion errors. Although incidents seem to have decreased over time, the influx of generic drug names is contributing to the persistence of the problem. Increased federal attention to the issue, provider use of known strategies to improve practice, and pharmaceutical company testing of names to avoid similarities can help reduce drug name confusion.
Mix-ups between epidural analgesia and IV antibiotics in labor and delivery units continue to cause harm.
ISMP Medication Safety Alert! Acute Care Edition. October 4, 2018;23:1-4.
Increased urgency to prevent maternal mortality has uncovered various factors that diminish safety. This newsletter article reports on incidents involving the accidental misuse of epidural analgesia and intravenous antibiotics in labor and delivery care, describes contributing factors (e.g., health technology missteps, barcoding mistakes, and look-alike medications), and offers improvement strategies to mitigate harm.
Rau J. Washington Post. April 29, 2016.
Transitions in care between inpatient and outpatient settings are an increasing concern for patient safety. Reporting on a fatal medication error that was missed by a patient's pharmacist and home health nurses, this newspaper article discusses various risks associated with hospital-to-home transitions such as insufficient case management and communication.
ISMP Medication Safety Alert! Acute Care Edition. March 24, 2016;21:1-4.
Confusion due to look-alike and sound-alike medications are known to contribute to medication errors. Describing errors associated with a certain medication naming convention, this newsletter article offers recommendations to reduce risks related to these drugs, including labeling clarifications, storing medications separately, barcode scanning, and staff education.
ISMP Canada. SafeMedicationUse Newsletter. December 2, 2014;5:1-2.
This newsletter article describes an incident involving a patient who noticed that the tablets in her prescription refill had a different marking than usual, alerting her that she might have received an incorrect medication which was confirmed by the pharmacist. Tips for patients to avoid medication errors include being familiar with how their medicines look and checking prescriptions before leaving the pharmacy. Practitioners can help prevent these errors by counting and labeling prescriptions one at a time and performing patient consultations.
ISMP Medication Safety Alert! Acute Care Edition. November 6, 2014;19:1-4.
Despite the designation of proper labeling as a National Patient Safety Goal in 2006, the problem of unlabeled solutions and medications persists. This newsletter article outlines several incidents involving labeling issues that contributed to patient harm or death and provides strategies to reduce risks related to poor labeling practices, including ensuring labels are available in all settings that require them, using tall man lettering to differentiate look-alike drug names, and limiting access to solutions and medications.
ISMP Medication Safety Alert! Acute Care Edition. September 22, 2011;16:1-3.
This newsletter article reveals system failures that contribute to continued drug name confusion, even after authorities have been notified of the problem.
Aleccia J. MSNBC.com; May 28, 2010.
This news piece details errors involving medication name confusion and presents tips for consumers to avoid such mistakes.
Tragic medication errors result in accidental abortions and premature birth—safety advocates say drug mistakes are still too frequent, despite advances.
Patel A. ABCnews.com. August 21, 2009.
This news piece describes two look alike/sound alike medication errors in which pregnant women were given the wrong drug.
Haiken M. Caring.com. August 17, 2009.
To help consumers use medications safely, this article describes 10 common medication mistakes and provides tips on how effective communication and clarification can prevent them.
ISMP Medication Safety Alert! Acute Care Edition. May 21, 2009;14:1-3.
This article shares results from a survey regarding look-alike or sound-alike (LASA) medication confusion and lists strategies to reduce such errors.
ISMP Medication Safety Alert! Acute Care Edition. July 31, 2008;13:1-3.
This article reports the results of an ISMP survey on "tall man lettering," the use of uppercase letters as a means to differentiate drugs with look-alike names, as a strategy for preventing medication errors.
PA-PSRS Patient Saf Advis. June 2008;5:53-56.
This article reports on cases of improper IV administration of sterile water, a high-alert substance, for the treatment of hypernatremia and provides risk reduction strategies for this potentially fatal error.
Cohen MR, Smetzer JL. Hosp Pharm. 2008;43:168-171.
This monthly selection of medication error reports provides examples of misinterpretation of dose information, mix-ups of look-alike fluid bags, and error-prone abbreviations.
ISMP Medication Safety Alert! Acute Care Edition. February 14, 2008;13:1-3.
This article describes errors that can occur when methadone is prescribed for pain and offers safe practice recommendations for the use of this medication.
PA-PSRS Patient Saf Advis. September 2007;4:69, 73-77.
Drawing from data submitted to the Patient Safety Authority reporting system, this article documents factors involved in errors related to medication labels and package design. It also provides risk reduction strategies to minimize such errors.
ISMP Medication Safety Alert! Acute Care Edition. August 9, 2007;12:1-3.
This article discusses efforts of regulatory agencies, pharmaceutical companies, organizations, clinicians, and consumers to prevent name confusion medication errors.
ISMP Medication Safety Alert! Acute Care Edition. May 3, 2007;12:1-2.
This alert describes several incidents of heparin/insulin mix-ups and provides recommendations to prevent similar slips.
Sipkoff M. Drug Topics (Health-System Edition). January 22, 2007.
This article spotlights two Philadelphia hospitals recognized for their innovative medication safety initiatives: use of color-coded storage bins and a venothromboembolism risk assessment form.